Lightning, Socorro
- When
- August 13, 2:00 PM MST
- Where
- Socorro County, Magdalena
- Property damage
- $30,000
- Reported by
- Newspaper
- Coordinates
- 34.120, -107.230
A lightning strike burned out the radio telemetry equipment for the water booster pumps in Magdalena.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A lightning strike burned out the radio telemetry equipment for the water booster pumps in Magdalena.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 13, 9:53 AM MST, 4 hours 7 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1053 AM MDT WED AUG 13 2008 .UPDATE... WILL UPDATE ZFP TO LOWER TEMPS A COUPLE OF DEGREES UNDER MID-LEVEL CLOUD BANK ACROSS WESTERN NM. IN ADDITION...WILL INCLUDE LARGE HAIL AND DAMAGING WIND MENTION TO EASTERN PLAINS WHERE SPC CONTINUES TO HIGHLIGHT REGION UNDER A SLIGHT RISK. REMAINDER OF ONGOING FORECAST REQUIRES NO SIGNIFICANT CHANGES. UPDATED ZONES WILL BE OUT SHORTLY. DPORTER && .PREV DISCUSSION...300 AM MDT WED AUG 13 2008... ISOLATED CONVECTION CONTINUING OVER THE NORTHEAST AND EAST CENTRAL AT THE MOMENT. WILL GO MAINLY WITH PERSISTENCE TODAY AND TONIGHT AS THE BEST MOISTURE REMAINS OVER THE SOUTH AND EASTERN AREAS...ALTHOUGH MORE MID/HIGH LEVEL CLOUDINESS WORKING ITS WAY NORTH AND EAST INTO WESTERN NEW MEXICO THAN 24 HOURS AGO. ALSO APPEARS TO BE ANOTHER SURFACE BOUNDARY DRAPED ALONG THE NORTHEAST AND EAST CENTRAL BORDER REGION AS OF THIS WRITING. SPC DOES HAVE PARTS OF FAR NORTHEAST AND EAST CENTRAL OUTLOOKED IN THE SLIGHT RISK AREA FOR TODAY. AFTER TONIGHT...THE WEATHER PATTERN/FORECAST STARTS TO GET MESSY AS THE UPPER LOW THAT HAS BEEN ADVERTISED TO DROP SOUTHWARD ALONG THE EAST SLOPES OF THE ROCKIES ALONG WITH A SURFACE FRONT...START TO INFLUENCE OUR WEATHER. MODELS CONTINUE TO HAVE THEIR DIFFERENCES...BUT THURSDAY NIGHT THROUGH SATURDAY NIGHT STILL APPEAR TO BE THE TIME FRAME DURING WHICH SHOWERS AND THUNDERSTORMS BECOME MORE WIDESPREAD OVER THE CENTRAL AND EAST...AND MAY PRODUCE SOME SIGNIFICANT AMOUNTS OF PRECIPITATION. A FLASH FLOOD WATCH MAY BE NECESSARY AT SOME POINT LATER THIS WEEK. EARLY NEXT WEEK THE UPPER LOW DRIFTS AWAY FROM NEW MEXICO WITH WARMER AND DRIER CONDITIONS. .AVIATION...ISOLATED SHOWERS/STORMS EXPECTED AGAIN TODAY IN SIMILAR FASHION AS TUESDAY...WITH PERHAPS A LITTLE MORE ACTIVITY IN THE VICINITY OF THE SOUTHWEST MOUNTAINS FROM KGUP SOUTH TO KSVC. LOCAL MVFR CONDITIONS IN PRECIP POSSIBLE BUT GUSTY OUTFLOWS THE MAIN HAZARD. MORE SCATTERED ACTIVITY IS EXPECTED IN THE NORTHEAST PLAINS SOUTHEAST OF A LINE FROM KRTN TO KLVS...WHERE LOCAL MVFR/IFR IS POSSIBLE. SHOWERS/STORMS WILL DIMINISH AFTER DARK WITH MAINLY MID/HIGH CLOUDS FOR OVERNIGHT. NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. .FIRE WEATHER...DRY PATTERN CONTINUES ACROSS THE NORTHWEST THIRD THROUGH AT LEAST SATURDAY...EXCEPT FOR PERHAPS THE GILA REGION. SCATTERED STORMS PRODUCING WETTING RAIN WILL STEER OFF THE CENTRAL MTNS INTO THE PLAINS WEDNESDAY AND THURSDAY. PRECIP CHANCES RAMP UP ALONG THE CENTRAL MTN CHAIN INTO THE PLAINS FRIDAY AS A FRONTAL BOUNDARY BRINGS MOIST EAST WINDS WEST INTO THE CENTRAL VALLEYS. ANOTHER BURST OF CANYON WINDS EXPECTED SATURDAY MORNING...USHERING IN HIGHER HUMIDITIES WEST TO AT LEAST THE CONTINENTAL DIVIDE. THE STORM SYSTEM EXPECTED TO DIVE SOUTH THROUGH THE CENTRAL ROCKIES STILL ON SCHEDULE TO BRING INCREASING RAIN CHANCES/COOLER TEMPS/HIGHER HUMIDITIES TO AT LEAST THE CENTRAL/EASTERN PORTIONS OF THE STATE INTO EARLY NEXT WEEK. GUYER && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. && 46
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 800 AM MDT WED AUG 13 2008 NMZ001>021-026-141200- NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ- UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS- NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS- WEST CENTRAL MOUNTAINS- MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA- SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY- CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY- SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY- LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY- CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY- GUADALUPE MOUNTAINS OF CHAVES COUNTY- 800 AM MDT WED AUG 13 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT ISOLATED STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW MEXICO THIS AFTERNOON AND TONIGHT. IN ADDITION...THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN WHICH COULD LEAD TO FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED STRONG THUNDERSTORMS WITH WIND GUSTS TO AROUND 50 MPH AND SMALL HAIL WILL BE POSSIBLE OVER NORTHEAST AND EAST CENTRAL NEW MEXICO THURSDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER CENTRAL AND EASTERN NEW MEXICO THURSDAY NIGHT THROUGH SATURDAY NIGHT. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAINS WHICH MAY LEAD TO LOCALIZED FLASH FLOODING. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING OVER UNION...HARDING...QUAY...CURRY AND WESTERN GUADALUPE AND SAN MIGUEL COUNTIES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 137 PM MDT WED AUG 13 2008 NMZ016-017-132000- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 137 PM MDT WED AUG 13 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY... AT 136 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 5 MILES WEST OF GLENCOE. MOVEMENT WAS EAST AT 12 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ANGUS...FORT STANTON... HOLLYWOOD...LINCOLN...RUIDOSO DOWNS AND SAN PATRICIO. 44
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 203 PM MDT WED AUG 13 2008 NMZ016-017-026-132045- CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY- 203 PM MDT WED AUG 13 2008 ...STRONG THUNDERSTORM MOVING OVER SOUTH CENTRAL LINCOLN COUNTY... AT 155 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES SOUTHEAST OF RUIDOSO DOWNS. MOVEMENT WAS EAST AT 7 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE ALTO...GLENCOE... HOLLYWOOD...HONDO...PICACHO AND SAN PATRICIO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 246 PM MDT WED AUG 13 2008 NMZ002>004-010-011-132130- CENTRAL HIGH PLAINS/ESTANCIA VALLEY-NORTHWEST MOUNTAINS INCLUDING JEMEZ-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- 246 PM MDT WED AUG 13 2008 ...STRONG THUNDERSTORMS MOVING OVER NORTHEAST SANDOVAL...LOS ALAMOS AND NORTHERN SANTA FE COUNTIES... AT 240 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A FEW STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER IN THE AREA. MOVEMENT WAS SOUTHEAST AT 5 TO 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE AGUA FRIA...BANDELIER NATIONAL MONUMENT...CHUPADERO...COCHITI LAKE...COCHITI PUEBLO AND CUYAMUNGUE.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBUQUERQUE NM 257 PM MDT WED AUG 13 2008 NMZ008-009-014-015-132145- LOWER RIO GRANDE VALLEY-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-SOUTHWEST MOUNTAINS/UPPER GILA REGION-WEST CENTRAL MOUNTAINS- 257 PM MDT WED AUG 13 2008 ...STRONG THUNDERSTORM MOVING OVER NORTH CENTRAL SOCORRO COUNTY... AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 17 MILES NORTHWEST OF SAN ACACIA. MOVEMENT WAS EAST AT 5 TO 10 MPH. LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHWESTERN VALENCIA COUNTY...RURAL EXTREME SOUTHEASTERN CIBOLA COUNTY AND RURAL NORTH CENTRAL SOCORRO COUNTY.
The Albuquerque radar (KABX), 120 km away, was scanning. The volume nearest the first event began at 21:01 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123887.